Wisconsin, 2017Flood in Wisconsin, May 20 to 25, 2017
May 20 to 25, 2017 · NWS MKX · 1 event in 1 county or zone
The Wisconsin River near Portage and surrounding areas reached moderate flood stage after a few inches of rain fell in the Upper Wisconsin River Valley prior to the period of flooding. 3 feet near Portage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Wisconsin River near Portage and surrounding areas reached moderate flood stage after a few inches of rain fell in the Upper Wisconsin River Valley prior to the period of flooding. The river crested at 18.3 feet near Portage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 20, 2:31 PM CST, 44 minutes earlier.
Area forecast discussion, May 20, 2:31 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
331 PM CDT Sat May 20 2017
.SHORT TERM...
Tonight and Sunday...Forecast Confidence is MEDIUM...
Rain associated with the mid level short wave, broad 850 jet, and
warm air advection will continue to lift north of the region this
afternoon. Then we will have a break in the rain until later this
evening. A surface low will move across Iowa into NW WI overnight
with an occluded front moving across southern WI. This brings
another chance for showers. There is up to 300 J/KG CAPE so still
a chance for some thunder. Some fog is possible until this front
clear the area.
The upper low will move across MN with cyclonic flow lingering
through Sunday. Low level moisture will hang on the backside of
this system so clouds will prevail through the day. The GFS is
showing some light precip but most other models are dry.
Sunday night through Wednesday...Forecast confidence medium.
The large occluded low over Ontario, Canada will continue to fill
for Sun nt-Mon. A shortwave trough rotating around the occlusion
will track ewd across central WI Sun nt with any rain chances
staying to the north. Another upper trough approaching from the
nw and occlusion will approach for Mon-Mon nt. A sfc trough will
develop with low level warm advection and a 850 mb thermal ridge
developing over srn WI. Thus sfc temps will rise to near 70F for
Mon. The approaching sfc trough/cold front and upper trough will
bring chances of showers for Mon aft-nt. Very marginal CAPE may
form so slight chances of tstorms Mon aft-eve over south central
WI.
The upper trough may then induce weak cyclogensis from anywhere
from srn WI to nrn IL and ewd for Tue-Wed. Since the upper trough
may become an upper low while getting re-inforced with shortwaves
from the north, the system speed will be low. Thus rain is likely
on Tue and may linger into Wed. Below normal temps to prevail.
.LONG TERM...Thursday-Saturday...Forecast confidence medium.
The large upper trough over the central and eastern Great Lakes
will slowly move ewd Thu-Fri. High pressure will arrive Thu nt-
Fri. The high will then shift ewd for Sat with sly flow and warm
advection. This period will thus see a gradual warming trend.
&&
.AVIATION(18Z TAFS)...
400-800ft ceilings will stick around through the evening. Some fog
is possible, especially in the east tonight, but confidence on
this is low. A weak front will move through overnight helping to
somewhat improve ceilings and fog. 1-2kt ceilings will likely
continue into Sunday but they may raise to 3.5-5kft in the east
Sunday afternoon.
&&
.MARINE...
Northeast to east winds will continue to weaken today. High waves
will linger through the evening as winds become southeast. There
is a small chance for showers and thunderstorms later this
evening. Southwest winds will aproach small craft levels on Sunday
and Monday.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until 9 PM CDT this evening for LMZ645-646.
Small Craft Advisory until 1 AM CDT Sunday for LMZ643-644.
&&
Tonight/Sunday and Aviation/Marine...Marquardt
Sunday Night through Saturday...GehringHazardous weather outlook, May 20, 2:22 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
322 PM CDT Sat May 20 2017
WIZ046-047-051-052-056>060-062>072-212030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
322 PM CDT Sat May 20 2017
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.
.DAY ONE...Tonight
There is a slight chance of thunderstorms tonight with the
passage of the occluded front.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday
There is a slight chance of thunderstorms Monday afternoon and
evening over south central Wisconsin.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ643>646-212030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
322 PM CDT Sat May 20 2017
This Hazardous Weather Outlook is for portions of Lake Michigan.
.DAY ONE...Tonight
A Small Craft Advisory is in effect this evening for lingering
high waves.
There is a slight chance of thunderstorms.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday
Southwest winds may approach Small Craft Advisory levels again on
Sunday and Monday especially during the afternoon hours.
www.weather.gov/mkx
Flood, Columbia
- When
- May 20, 3:15 PM CST to May 25, 1:40 AM CST
- Where
- Columbia County, 1.51 mi SW of Portage to 2.14 mi SSE of Portage
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 43.535, -89.472
The Wisconsin River near Portage reached moderate flood stage, eventually cresting at 18.30 feet. Widespread flooding of the Blackhawk Park and Long Lake areas occurred with many flooded roads and road closures in that area. Some seasonal homes along Old River Road were surrounded by floodwaters. Farther south in the Town of Dekorra, a few homes had floodwaters in the first floor along with the flooding of outbuildings. Floodwaters also flowed over County Highway V and River Oaks Road in the Town of Dekorra. Some residents had to use canoes or boats for transportation to and from their homes throughout the flooded area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Indiana, May 20 to 21, 2017$160,000 · EF1 · 3 events
- Damaging Winds in Alabama, May 20, 2017$23,000 · 61 kt wind · 62 events
- Tornadoes and Hail in Georgia, May 20 to 24, 2017$60,000 · EF1 · 11 events
- Flash Flooding and Damaging Winds in Alabama, May 20 to 21, 2017$100,000 · 50 kt wind · 9 events
- Damaging Winds in Georgia, May 20, 2017$44,000 · 50 kt wind · 4 events
- Damaging Wind in Florida, May 20, 2017$50,000 · 1 event
- Hail and Damaging Wind in Kentucky, May 20, 2017$40,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Missouri, May 20, 2017$35,000 · 65 kt wind · 2 events
- Flash Flooding and Hail in West Virginia, May 20, 2017$16,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Virginia, May 20, 2017$12,000 · 1.5 in hail · 15 events
- Flash Flood and Hail in Texas, May 20 to 21, 20171.75 in hail · 10 events
- Hail and Damaging Winds in Louisiana, May 20, 20171 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691571.